Alert archive / Missouri / Flash Flood Warnings in 2020
Flash Flood Warning 44, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Jul 17, 2020, 1:33 AM CDT for Barry County, McDonald County, Missouri. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2020, 1:33 AM CDT (06:33 UTC)
- Expired
- Jul 17, 2020, 5:30 AM CDT
- In force
- 4 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Barry County, MO, McDonald County, MO
The radar
The Springfield radar (KSGF), 96 km from the middle of the area, began a volume at 06:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 4:00 AM CDT | FLASH FLOOD | Powell, MO | 47 CAMPERS STRANDED BY FLOOD WATERS AT CREEKSIDE CAMPGROUND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 147 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 6.6 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1566 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 1496 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -1.0
The text
As transmitted.
116
WGUS53 KSGF 170633
FFWSGF
MOC009-119-171030-
/O.NEW.KSGF.FF.W.0044.200717T0633Z-200717T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
133 AM CDT Fri Jul 17 2020
The National Weather Service in Springfield has issued a
* Flash Flood Warning for...
Eastern McDonald County in southwestern Missouri...
Southwestern Barry County in southwestern Missouri...
* Until 530 AM CDT.
* At 132 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to three inches of rain have
already fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Big Sugar Creek State Park... Exeter...
Washburn... Wayne...
Powell... Ridgley...
Rocky Comfort...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3650 9426 3675 9428 3675 9394 3650 9395
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR
$$
Wise2 follow-up statements
385
WGUS73 KSGF 170823
FFSSGF
Flash Flood Statement
National Weather Service Springfield MO
323 AM CDT Fri Jul 17 2020
MOC009-119-171030-
/O.CON.KSGF.FF.W.0044.000000T0000Z-200717T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
McDonald MO-Barry MO-
323 AM CDT Fri Jul 17 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 AM CDT FOR
EASTERN MCDONALD AND SOUTHWESTERN BARRY COUNTIES...
At 319 AM CDT, Doppler radar indicated the the heavy rainfall that
occur across the area Thursday evening into early this morning has
ended. Up to six inches of rain was estimated to have fallen across
the portions of the warned area. Even though the heavy rainfall has
ended runoff from this heavy rainfall will continue through the
early morning hours. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
Some locations that will experience flooding include...
Exeter... Washburn...
Wayne... Powell...
Ridgley... Rocky Comfort...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3650 9419 3675 9421 3675 9394 3650 9395
FLASH FLOOD...RADAR INDICATED
$$
Wise817 WGUS73 KSGF 171029 FFSSGF Flash Flood Statement National Weather Service Springfield MO 529 AM CDT Fri Jul 17 2020 MOC009-119-171036- /O.EXP.KSGF.FF.W.0044.000000T0000Z-200717T1030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ McDonald MO-Barry MO- 529 AM CDT Fri Jul 17 2020 ...THE FLASH FLOOD WARNING FOR EASTERN MCDONALD AND SOUTHWESTERN BARRY COUNTIES WILL EXPIRE AT 530 AM CDT... The heavy rain has ended. Flash flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3650 9419 3675 9421 3675 9394 3650 9395 $$ Wise
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 1:12 AM CDT, 21 minutes earlier.
Area forecast discussion, Jul 17, 1:12 AM CDT, 21 minutes before
Area Forecast Discussion National Weather Service Springfield MO 112 AM CDT Fri Jul 17 2020 .SHORT TERM...(This evening through Friday night) Issued at 310 PM CDT Thu Jul 16 2020 A shield of cloud cover continues to linger over southeast Kansas and southwest Missouri associated with an MCV centered along the Kansas/Missouri border. Farther south, a weak surface front is located over northern Arkansas. CAMs point to the combination of these two features initiation isolated to scattered storms across portions of far SE KS/SW MO and locations near the Missouri/Arkansas border late this afternoon into the evening. Cannot rule out an isolated strong to severe storm in the area of better instability over far southern Missouri, though the best chances may remain south of the CWA along the surface front. We will keep a mention of the Marginal SPC risk for wind gusts and large hail with the strongest storms. Perhaps another focus of concern would be the potential of repeated thunderstorm development and an attendant heavy rainfall threat as a result over the same area as above later this evening into tonight. Progged PWAT values over 2 inches and moisture transport north of the surface front along the nose of a weak low-level jet would certainly provide an ample moisture source for efficient/heavy rainfall rates in any thunderstorm activity. Some caveats to a heavy rainfall/flash flood threat would be the expected lack of more widespread convection in addition to very dry antecedent conditions, with flash flood guidance on the order of several inches. As such, will include more of a limited flooding mention on a more localized basis if storms were to train over the same area for several hours. Some scattered showers and thunderstorms may continue into Friday morning and afternoon, particularly across the southern CWA, as mid-level shortwave energy slides eastwards across the CWA. This activity in addition to at least some lingering cloud cover during the daytime hours may cap off high temperatures in the upper 80s to mid 90s, with the highest temperatures across western Missouri where clouds/precipitation would clear first. There was enough uncertainty in the duration of the rain and cloud cover tomorrow to hold off on a heat advisory mention, though the later shifts tonight will need to take another look at this as newer model data comes in and the situation becomes clearer. Regardless, it will still be a hot and humid day with forecast heat indicies in the 95-105 degree range. .LONG TERM...(Saturday through Thursday) Issued at 310 PM CDT Thu Jul 16 2020 The main concern for this coming weekend into next week would be the potential for worsening drought conditions over a large portion of the area as the more active upper level pattern remains to our north. As a result, rain chances remain very low and isolated through at least Sunday with heat index values building into the 100-105 range on both Saturday and Sunday. Heat advisories may need introduction for portions of the area on either one or both of these days. For the early to middle part of next week, model guidance points to some daily rain chances, particularly during the afternoons and evenings. Despite the precipitation chances, QPF still looks relatively low and not widespread. Temperatures look like they will remain above average much of next week with highs in the low to mid 90s. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 106 AM CDT Fri Jul 17 2020 KSGF/KJLN/KBBG tafs: Scattered thunderstorms are occurring near a slow moving upper level disturbance near the four state MO/KS/OK/AR area. Branson and Joplin will have the best chances for storms in the near term. Most storms should exit the area after 12z with vfr conditions. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Rothstein LONG TERM...Rothstein AVIATION...DSA
Hazardous weather outlook, Jul 16, 8:01 PM CDT, 5 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 801 PM CDT Thu Jul 16 2020 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-180115- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 801 PM CDT Thu Jul 16 2020 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Tonight. Weather hazards expected... Limited hail risk. Limited thunderstorm wind damage risk. Limited flooding risk. Limited lightning risk. Limited excessive heat risk. DISCUSSION... Isolated to scattered thunderstorms will be possible over mainly locations south and east of the interstate 44 corridor. An isolated severe storm will be possible through the evening. A limited localized flash flooding risk will also be possible where thunderstorms repeatedly move overhead for multiple hours as the atmosphere supports heavy rainfall rates. Heat index values in the 90s are expected to continue through early this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Scattered thunderstorms are expected Friday morning into afternoon. Isolated afternoon/evening thunderstorms are expected again on a daily basis, mainly Monday through Wednesday. These storms are expected to be short lived with limited rainfall. Afternoon heat index values in the upper 90s to near 105 degrees are expected on a daily basis from this weekend into next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Lindenberg
In the hours before
Special weather statement, Jul 16, 9:16 PM CDT, 4 hours 17 minutes before
Special Weather Statement
National Weather Service Springfield MO
916 PM CDT Thu Jul 16 2020
MOZ096-105-170300-
Douglas MO-Ozark MO-
916 PM CDT Thu Jul 16 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OZARK AND
SOUTHWESTERN DOUGLAS COUNTIES UNTIL 1000 PM CDT...
At 916 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles northwest of Gainesville, or 15 miles south of Ava, moving
north at 10 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Wasola... Thornfield...
Noble... Squires...
Willhoit...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3670 9277 3691 9277 3688 9246 3665 9237
3663 9255
TIME...MOT...LOC 0216Z 160DEG 7KT 3673 9260
HatchLocal storm report, Jul 16, 11:34 PM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1134 PM CDT THU JUL 16 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 PM TSTM WND DMG 2 SE FAIRVIEW 36.80N 94.06W
07/16/2020 BARRY MO PUBLIC
TREE DOWN OVER ROADWAY.
&&Local storm report, Jul 16, 11:45 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1145 PM CDT THU JUL 16 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM TSTM WND DMG 2 W FREISTATT 37.01N 93.93W
07/16/2020 LAWRENCE MO LAW ENFORCEMENT
TREE DOWN BLOCKING THE ROADWAY LAWRENCE
1070/SOUTH OF LAWRENCE 2180. TIME ESTIMATED
FROM RADAR.
&&
DSALocal storm report, Jul 17, 12:04 AM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1204 AM CDT FRI JUL 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM TSTM WND DMG 2 SW FREISTATT 37.00N 93.92W
07/16/2020 LAWRENCE MO FIRE DEPT/RESCUE
A LARGE WALNUT TREE IS BLOCKING THE ROADWAY
ON LAWRENCE 2190, 1/2 MILE WEST OF HIGHWAY H
- MONETT/FREISTATT AREA. REPORT RELAYED BY
DISPATCH. TIME ESTIMATED.
&&
DSASpecial weather statement, Jul 17, 12:43 AM CDT, 50 minutes before
Special Weather Statement
National Weather Service Springfield MO
1243 AM CDT Fri Jul 17 2020
MOZ101-102-170630-
Barry MO-McDonald MO-
1243 AM CDT Fri Jul 17 2020
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MCDONALD AND SOUTHWESTERN
BARRY COUNTIES UNTIL 130 AM CDT...
At 1242 AM CDT, Doppler radar was tracking a strong thunderstorm near
Wheaton, or 14 miles west of Cassville, moving east at 20 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Exeter... Washburn...
Wayne... Powell...
Ridgley... Rocky Comfort...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3659 9423 3675 9420 3675 9394 3650 9395
3650 9408
TIME...MOT...LOC 0542Z 283DEG 17KT 3668 9413
WiseLocal storm report, Jul 17, 12:56 AM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1256 AM CDT FRI JUL 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1036 PM TSTM WND DMG 3 NNE PIONEER 36.87N 94.03W
07/16/2020 BARRY MO EMERGENCY MNGR
TWO TREES DOWN NEAR INTERSECTION OF FR1020
AND FR2040 SOUTHWEST OF MONETT CAUSING POWER
OUTAGE IN THE AREA. TIME ESTIMATED BY RADAR.
&&
DSAThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 8:04 PM CDT | Special Weather Statement | SGF | Ozark | 26 min |
| Jul 16, 8:32 PM CDT | Special Weather Statement | SGF | Ozark | 43 min |
| Jul 16, 8:54 PM CDT | Special Weather Statement | SGF | Newton | 51 min |
| Jul 16, 8:57 PM CDT | Special Weather Statement | SGF | Howell | 48 min |
| Jul 16, 9:07 PM CDT | Special Weather Statement | SGF | Shannon | 38 min |
| Jul 16, 9:13 PM CDT | Severe Thunderstorm Warning | SGF | Newton | 32 min |
| Jul 16, 9:16 PM CDT | Special Weather Statement | SGF | Ozark | 44 min |
| Jul 16, 9:20 PM CDT | Areal Flood Advisory | SGF | Howell, Ozark | 6 hr |
| Jul 16, 9:41 PM CDT | Severe Thunderstorm Warning | SGF | Newton | 34 min |
| Jul 16, 10:13 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Lawrence, Newton | 47 min |
| Jul 16, 10:16 PM CDT | Areal Flood Advisory | SGF | Newton | 6 hr |
| Jul 16, 11:10 PM CDT | Severe Thunderstorm Warning | SGF | Lawrence | 50 min |
| Jul 16, 11:21 PM CDT | Areal Flood Warning | SGF | Barry, Lawrence, Newton | 6 hr |
| Jul 16, 11:36 PM CDT | Severe Thunderstorm Warning | SGF | Barry, McDonald | 39 min |
| Jul 17, 12:43 AM CDT | Special Weather Statement | SGF | McDonald | 47 min |
| Jul 17, 1:27 AM CDT | Severe Thunderstorm Warning | SGF | Barry, McDonald | 33 min |
| Jul 17, 2:07 AM CDT | Flash Flood Warning | SGF | Barry, McDonald | 3 hr |
| Jul 17, 2:15 AM CDT | Special Weather Statement | SGF | Barry | 60 min |
| Jul 17, 3:30 AM CDT | Heat Advisory | SGF | Barton, Cedar, Dade, Jasper, Lawrence, Newton and 2 more | 18 hr |
| Jul 17, 3:30 AM CDT | Heat Advisory | SGF | Barry, Barton, Benton, Camden, Cedar, Christian and 28 more | 65 hr |
| Jul 17, 4:44 AM CDT | Areal Flood Advisory | SGF | Dade, Lawrence | 4 hr |
| Jul 17, 5:39 AM CDT | Areal Flood Warning | SGF | Barry, McDonald | 5 hr |
| Jul 17, 9:54 AM CDT | Special Weather Statement | SGF | Christian | 51 min |
| Jul 17, 10:31 AM CDT | Areal Flood Warning | SGF | Barry, McDonald | 5 hr |
| Jul 17, 10:47 AM CDT | Areal Flood Advisory | SGF | Christian, Stone | 2 hr |
| Jul 17, 11:11 AM CDT | Areal Flood Advisory | SGF | Dallas, Hickory, Polk | 3 hr |
| Jul 17, 11:47 AM CDT | Flash Flood Warning | SGF | Polk | 3 hr |
| Jul 17, 12:02 PM CDT | Areal Flood Advisory | SGF | Howell, Oregon, Shannon, Texas | 6 hr |
| Jul 17, 12:13 PM CDT | Flash Flood Warning | SGF | Oregon | 3 hr |
| Jul 17, 12:59 PM CDT | Areal Flood Advisory | SGF | Benton, Camden, Miller, Morgan | 3 hr |
| Jul 17, 2:26 PM CDT | Special Weather Statement | SGF | Howell | 49 min |
| Jul 17, 2:54 PM CDT | Areal Flood Advisory | SGF | Douglas, Howell, Oregon, Texas | 4 hr |
Nearby
Flash Flood Warnings in Missouri, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.